Texas, 2001

Tornadoes and Hail in Texas, May 30, 2001

May 30, 2001 · NWS OUN · 18 events in 4 counties and zones

15 hail, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 2:00 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, May 30, 2:00 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED MAY 30 2001

LOOKING AT POSSIBILITY OF ANOTHER ROUND OF STORMS ACROSS MAINLY
SOUTHERN SECTIONS THIS AFTN AND TONIGHT AS LEFTOVER OUTFLOW
BOUNDARY  REMAINS STRETCHED ACROSS S OK AND WEAK COLD FRONT MOVING
INTO AREA AS WELL. PARTS OF S OK AND N TX HAVE BECOME VERY UNSTABLE
THIS AFTN WITH CAPES IN EXCESS OF 4000 J/KG. WIND FIELDS ARE NOT
EXCEPTIONALLY STRONG HOWEVER...SO THINK MAIN THREAT WILL BE LARGE
HAIL. WHERE SFC WINDS CAN BACK TO A MORE SE DIRECTION THERE WILL BE
A RISK OF SOME TORNADOES AS WELL ACROSS PARTS OF SC AND SE OKLAHOMA
FOR A WHILE THIS EVENING.

ONE OTHER CONCERN WITH THE ABUNDANT MOISTURE IN PLACE WILL BE FOR
SOME HEAVY RAIN. HOWEVER...MUCH OF PREVIOUS COUPLE OF RAINFALL
EVENTS HAVE BEEN NORTH ACROSS CENTRAL SECTIONS OF THE STATE SO WILL
NOT ISSUE FFA. WITH STORMS MOVING SE AND COOLER...DRIER AIR PUSHING
SOUTH AS SFC HIGH BUILDS ACROSS STATE OVERNIGHT THINK THIS ROUND
SHOULD NOT LAST AS LONG AS PREVIOUS EVENTS.

ONE OTHER WORRY IS FOR PORTIONS OF W OK WITH POSS MCS DEVELOPMENT
WHICH MODELS BRING INTO SOUTHERN PLAINS OVERNIGHT. WILL LEAN TOWARD
POSITION OF COMPLEX AS SHOWN WITH ETA MODEL WHICH KEEPS MUCH OF THE
FORCING TO OUR WEST. COMPLEX SHOULD MOVE ACROSS SRN TX PANHANDLE AND
THEN SKIRT JUST S OF RED RIVER LATE TONIGHT.

AFTER THIS SHOULD SEE SOME DRIER CONDITIONS FOR THU AND MUCH OF FRI
BEFORE ANOTHER FRONT MAKES ITS WAY SOUTH ACROSS THE AREA FRI NIGHT.
WILL LEAVE BEST CHANCES ACROSS THE NORTH ON FRIDAY WITH SOME SLIGHT
POPS CENTRAL. BEST CHANCE LOOKS TO HOLD OFF UNTIL FRI NIGHT AS FRONT
MOVES THROUGH. THIS WILL AGAIN BE IN LINE WITH THE ETA WHICH IS
SLIGHTLY SLOWER WITH SWRD MOVEMENT OF SFC FEATURE.

EXTENDED...
LOOKS LIKE FRONT WILL CLEAR STATE EARLY SAT MORN WITH DRY CONDITIONS
FOR MUCH OF THE WEEKEND. ANOTHER SYSTEM COMES ACROSS ROCKIES BY LATE
ON SUN. BEST CHANCES LOOK TO HOLD OFF UNTIL MON AND TUE AS FRONT
MEANDERS ACROSS STATE. WILL THEN ONCE AGAIN TRY TO DRY THINGS OUT
FOR WED AS UPPER RIDGE TRIES TO BUILD NORTHEAST INTO PLAINS .

FCSTID = 30
OKC   62  78  58  84 /  40  10   0  20
HBR   60  80  57  86 /  30  10   0  20
SPS   63  80  60  88 /  40  20   0  10
GAG   55  78  55  86 /  20   0   0  30
PNC   57  76  56  84 /  20   0   0  30
DUA   67  81  61  85 /  60  20   0   0

.OUN...
OK...NONE.
TX...NONE.U

In the hours before

Special weather statement, May 30, 11:48 AM CST, 5 hours 57 minutes before
OKZ004>048-050>052-TXZ083>090-302000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1248 PM CDT WED MAY 30 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER SOUTHERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS...
GENERALLY SOUTH OF A LINE FROM BENJAMIN TEXAS TO LAWTON TO PURCELL
TO ADA TO NEAR COALGATE.  A SLIGHT RISK AREA EXISTS SOUTH OF A LINE
FROM MANGUM TO NORMAN TO CUSHING. LARGE HAIL... DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY SEVERE WEATHER THREATS.
HOWEVER... ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN THE
MODERATE RISK AREA ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

OVERNIGHT CONVECTION HAS MOVED EAST OF THE AREA... BUT ASSOCIATED
CLOUD COVER LINGERS OVER MUCH OF CENTRAL AND SOUTHEAST PARTS OF
OKLAHOMA. MEANWHILE... WESTERN OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS CONTINUES MOSTLY SUNNY.  A WELL-DEFINED OUTFLOW BOUNDARY IS
EVIDENT IN MESONET AND RADAR DATA AT NOON... EXTENDING ALONG A LINE
FROM JUST WEST OF WICHITA FALLS TO LAWTON TO PAULS VALLEY TO ATOKA.
A WEAK SURFACE TROUGH EXTENDS NORTHEAST FROM NEAR CHICKASHA TOWARD
PONCA CITY.

THUNDERSTORMS ARE FORECAST TO REDEVELOP THIS AFTERNOON ALONG AND
SOUTH OF THE OUTFLOW BOUNDARY... AND TO A LESSER EXTENT ALONG THE
WEAK TROUGH IN CENTRAL OKLAHOMA.  LOW LEVEL MOISTURE NEAR AND SOUTH
OF THE OUTFLOW BOUNDARY IS HIGH... WITH DEWPOINTS IN THE LOWER 70S
... WHICH IS CREATING MODERATE TO EXTREME INSTABILITY ALONG AND
NORTH OF THE RED RIVER.  LATEST DATA ALSO SHOWS THE CAPPING LAYER
HAS WEAKENED CONSIDERABLY FROM VALUES EARLIER THIS MORNING SOUTH OF
THE OUTFLOW BOUNDARY.

WIND SHEAR WILL BE SUFFICIENT FOR ISOLATED SUPERCELLS... ESPECIALLY
IN THE MODERATE RISK AREA... AND ALSO WHERE LOW LEVEL WINDS WILL BE
SOUTHEASTERLY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL... DAMAGING WINDS AND HEAVY RAINS. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR SEVERE
WEATHER OPERATIONS THIS AFTERNOON AND EVENING... MAINLY OVER
SOUTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS.

33/DLF
Local storm report, May 30, 1:17 PM CST, 4 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    BURNS FLAT                OK   1.00 INCH HAIL
05/30/01   WASHITA                        REPORTED BY COUNTY
                                          SHERIFFS OFFICE

0121 AM    OKLAHOMA CITY             OK   60 MPH WIND GUST
05/30/01   CLEVELAND                      ESTIMATED ON OKLAHOMA
                                          AND CLEVELAND COUNTY
                                          LINE AT 89TH AND PENN
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE

0340 AM    6 N COLONY                OK   .88 INCH HAIL
05/30/01   WASHITA                        PUBLIC REPORT

0400 AM    4 SSE HYDRO               OK   WIND DAMAGE
05/30/01   CADDO                          TREE LIMBS DOWN
                                          PUBLIC REPORT

KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Clay

When
May 30, 5:45 PM CST
Where
Clay County, 6 mi N of Jolly
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
33.950, -98.350

This brief tornado, described as a landspout by an experienced storm chaser, caused no damage.

Hail, Clay

When
May 30, 5:53 PM CST
Where
Clay County, 2 mi SE of Jolly
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.850, -98.333

Hail was reported on Highway 287.

Hail, Clay

When
May 30, 6:30 PM CST
Where
Clay County, 10 mi WSW of Henrietta
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -98.367

Tornado, Wichita

When
May 30, 6:30 PM CST to 6:32 PM CST
Where
Wichita County, 6 mi SW of Wichita Falls
Rating
F0
Path length
0.2 mi
Path width
15 yd
Reported by
STORM CHASER
Coordinates
33.833, -98.567

This tornado was observed by three persons over northern portions of Lake Wichita, or 6 miles southwest of Wichita Falls. The tornado dissipated in two minutes and caused no damage.

Hail, Clay

When
May 30, 6:50 PM CST
Where
Clay County, Lake Arrowhead
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.733, -98.350

Hail, Archer

When
May 30, 7:00 PM CST
Where
Archer County, 4 mi N of Scotland
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
33.700, -98.467

Hail, Clay

When
May 30, 7:01 PM CST
Where
Clay County, Lake Arrowhead
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.733, -98.350

Hail, Archer

When
May 30, 7:05 PM CST
Where
Archer County, Scotland
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.650, -98.467

Hail, Archer

When
May 30, 7:30 PM CST
Where
Archer County, 1 mi N of Windthorst
Measured
2 in hail
Reported by
STORM CHASER
Coordinates
33.583, -98.450

Funnel Cloud, Archer

When
May 30, 7:35 PM CST
Where
Archer County, Windthorst
Reported by
STORM CHASER
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Hail, Archer

When
May 30, 7:40 PM CST
Where
Archer County, Windthorst
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.567, -98.450

Hail, Archer

When
May 30, 7:50 PM CST
Where
Archer County, Windthorst
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.567, -98.450

Hail, Knox

When
May 30, 8:35 PM CST
Where
Knox County, 7 mi W of Munday
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
33.450, -99.733

Hail, Archer

When
May 30, 8:40 PM CST
Where
Archer County, 11 mi SSW of Windthorst
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.417, -98.517

Hail, Knox

When
May 30, 8:45 PM CST
Where
Knox County, Munday
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.450, -99.617

Hail was reported on the east side of Munday.

Hail, Archer

When
May 30, 9:10 PM CST
Where
Archer County, 10 mi SW of Holliday
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.700, -98.817

Hail, Archer

When
May 30, 10:00 PM CST
Where
Archer County, Megargel
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -98.917

Hail, Clay

When
May 30, 11:21 PM CST
Where
Clay County, Byers
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
34.067, -98.183

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyThe tornado archive for Texas, 2001Warnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248736, 5247886, 5248732, 5248737, 5247888, 5247889, 5247887, 5247890, 5248735, 5248738, 5248734, 5247891, 5247892, 5247893, 5247894, 5248730, 5248733, 5248731.